NURS 180 PHARMACOLOGY WEEK 12
COMPREHENSIVE QUIZ
1. A patient receiving intravenous Vancomycin begins to develop flushing, hypotension, and a
red rash on the upper body. What is the priority nursing action?
A. Stop the infusion immediately and notify the healthcare provider.
B. Administer an immediate dose of epinephrine.
C. Slow the infusion rate and monitor the patient closely.
D. Apply cold compresses to the affected areas.
Answer: C
Conceptual Explanation: These symptoms describe ‘Red Man Syndrome,’ which is usually
related to the rate of infusion. The priority is to slow the infusion rather than stop it, as it is
not a true IgE-mediated allergic reaction.
2. When administering Gentamicin, the nurse notes the patient’s creatinine level has risen
from 0.8 to 2.4 mg/dL. What does this change most likely indicate?
A. Therapeutic effect of the medication.
B. Expected metabolism of the drug.
,C. Adequate hydration status.
D. Development of nephrotoxicity.
Answer: D
Conceptual Explanation: Aminoglycosides like Gentamicin are highly nephrotoxic. A
significant increase in serum creatinine indicates renal impairment.
3. Which patient education point is most critical for a patient prescribed Tetracycline?
A. Take the medication with a large glass of milk.
B. Expect your urine to turn a bright orange color.
C. Avoid sunlight and use high-SPF sunscreen.
D. Double the dose if you miss one.
Answer: C
Conceptual Explanation: Tetracyclines cause significant photosensitivity. Patients should
also avoid dairy as it chelates the drug, preventing absorption.
4. A patient is prescribed Rifampin for the treatment of Tuberculosis. Which side effect
should the nurse warn the patient about?
A. Orange-red discoloration of body fluids.
B. Permanent hearing loss.
C. Severe muscle weakness.
, D. Increased risk of tendon rupture.
Answer: A
Conceptual Explanation: Rifampin causes a harmless but alarming orange-red
discoloration of urine, sweat, tears, and saliva.
5. Which medication is the drug of choice for treating a systemic fungal infection caused by
Candida albicans in a critically ill patient?
A. Fluconazole
B. Nystatin
C. Amphotericin B
D. Terbinafine
Answer: C
Conceptual Explanation: Amphotericin B is a potent antifungal reserved for severe,
systemic, and potentially fatal fungal infections due to its high toxicity.
6. A patient is starting Metronidazole (Flagyl) therapy. Which substance must the patient
strictly avoid?
A. Alcohol
B. Grapefruit juice
C. Aged cheese
D. Leafy green vegetables
COMPREHENSIVE QUIZ
1. A patient receiving intravenous Vancomycin begins to develop flushing, hypotension, and a
red rash on the upper body. What is the priority nursing action?
A. Stop the infusion immediately and notify the healthcare provider.
B. Administer an immediate dose of epinephrine.
C. Slow the infusion rate and monitor the patient closely.
D. Apply cold compresses to the affected areas.
Answer: C
Conceptual Explanation: These symptoms describe ‘Red Man Syndrome,’ which is usually
related to the rate of infusion. The priority is to slow the infusion rather than stop it, as it is
not a true IgE-mediated allergic reaction.
2. When administering Gentamicin, the nurse notes the patient’s creatinine level has risen
from 0.8 to 2.4 mg/dL. What does this change most likely indicate?
A. Therapeutic effect of the medication.
B. Expected metabolism of the drug.
,C. Adequate hydration status.
D. Development of nephrotoxicity.
Answer: D
Conceptual Explanation: Aminoglycosides like Gentamicin are highly nephrotoxic. A
significant increase in serum creatinine indicates renal impairment.
3. Which patient education point is most critical for a patient prescribed Tetracycline?
A. Take the medication with a large glass of milk.
B. Expect your urine to turn a bright orange color.
C. Avoid sunlight and use high-SPF sunscreen.
D. Double the dose if you miss one.
Answer: C
Conceptual Explanation: Tetracyclines cause significant photosensitivity. Patients should
also avoid dairy as it chelates the drug, preventing absorption.
4. A patient is prescribed Rifampin for the treatment of Tuberculosis. Which side effect
should the nurse warn the patient about?
A. Orange-red discoloration of body fluids.
B. Permanent hearing loss.
C. Severe muscle weakness.
, D. Increased risk of tendon rupture.
Answer: A
Conceptual Explanation: Rifampin causes a harmless but alarming orange-red
discoloration of urine, sweat, tears, and saliva.
5. Which medication is the drug of choice for treating a systemic fungal infection caused by
Candida albicans in a critically ill patient?
A. Fluconazole
B. Nystatin
C. Amphotericin B
D. Terbinafine
Answer: C
Conceptual Explanation: Amphotericin B is a potent antifungal reserved for severe,
systemic, and potentially fatal fungal infections due to its high toxicity.
6. A patient is starting Metronidazole (Flagyl) therapy. Which substance must the patient
strictly avoid?
A. Alcohol
B. Grapefruit juice
C. Aged cheese
D. Leafy green vegetables